North Carolina, 2016Hail and Damaging Winds in North Carolina, July 7, 2016
July 7, 2016 · NWS MHX · 5 events in 3 counties and zones
An upper level disturbance in combination with very unstable air led to numerous thunderstorms during the evening of July 7th 2016 across eastern North Carolina. A few of the storms became severe producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance in combination with very unstable air led to numerous thunderstorms during the evening of July 7th 2016 across eastern North Carolina. A few of the storms became severe producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 7, 2:53 PM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 7, 2:53 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
353 PM EDT THU JUL 7 2016
.SYNOPSIS...
A trough of low pressure will remain west of the area through late
today. A strong upper level shortwave will move east across the
area tonight. A weak cold front will move into the area later
Sunday and become stationary near the area through Monday. A
possible low pressure area will develop along the the stationary
front early next week.
&&
.NEAR TERM /Through Tonight/...
As of 215 PM Thu...Good short wave will cross tonight. Expect sct
to numerous shra/tsra to cross with this feature as lift will be
increasing. Activity should be reaching deep inland areas late
today/early evening then spread to coast overnight. Still some
doubt on severe potential as better shear/lift may arrive as
instab is dropping. Main concern would be wind damage if storms
organize into a band to our W and quickly move E this evening.
Have lows in the low to mid 70s inland and mid to upper 70s
cst...if do get organized band could see rain lower all areas into
lower 70s.
&&
.SHORT TERM /Friday/...
As of 215 PM Thu...Lingering shra/tsra will be moving off the
coast in the morning with deep WNW flow developing in its wake.
Will cont previous fcst of dry conditions thru the aftn as looks
like precip with next short wave will hold off til evening. With
plenty of sun will be another hot day with highs around 95 inland
to upper 80s/around 90 coast. Will again be close to heat advisory
many areas as will depend on dewpts holding in the low to mid 70s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 330 PM Thursday...07/12Z global model suite remain fairly
consistent with previous forecast thinking of a mainly zonal flow
aloft with downslope low level flow resulting in hot temps into
weekend, followed by a weak but more pronounced eastern U.S. upper
trough early to mid next week which will allow a weak cold front
to push into or through area.
Friday Night/Saturday...Still looking like that this period will
be on the drier side as low level flow more westerly which
translates to downsloping/drier regime, albeit on the hot side.
Will continue slight chance (20%) POPs Friday night for northern
zones as guidance indicates another weak short wave moving across
from west- northwest. Saturday will be hottest day of the period
with highs 95-100 interior to 90-95 coast. Sea breeze will be
pinned near the coast and with the westerly flow dewpoints will
remain relatively low for the interior zones. Believe that heat
adv criteria will be relegated to eastern zones with 105-110
degree readings, and 100-105 degree readings for the coastal plain
counties due to the lower TD's.
Saturday Night/Sunday...Another in series of weak shorwaves will
pass through to the north on Sat night pushing a weak front
through the area, though with the drier downsloping flow will opt
to leave fcst dry for now with thinking that any convection will
remain north of the FA. Sunday will be some 5 degrees cooler
though still above climo with highs 90-95 inland and 85-90 coast.
Heat indices will remain below criteria for heat adv.
Sunday night through Monday night...Differences in the global
model suite make for a lower than avg precipitation forecast this
period as the location of a stationary front and possible
approaching stronger short wave could bring widespread organized
precip. Currently the strongest support for precipitation is the
late Sunday night through Monday night period, with the
deterministic CMC and ECMWF indicating cyclogenesis occurring
across the vcnty of the leading shortwave on the stationary front.
GFS is a drier outlier soln. Will not advertise higher than 40
pops attm due to timing/location uncertainty with the possible
low. Temps a bit closer to climo due to the clouds/precip with
highs upper 80s to near 90 and lows in the mid 70s.
Tuesday through Thursday...A low pop forecast for this period as
it appears upper ridging takes hold with typical Bermuda high
developing offshore with isolated convective develpment inland
areas each afternoon and mainly dry overnights. Temps near climo
with highs near 90 and overnight lows in the low/mid 70s.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Short term /through Fri/...
As of 1215 PM Thu...VFR expected thru most of aftn then as shortwave
approaches and crosses will have sct to numerous shra/tsra late
today thru the evening with likely a period or two of sub VFR.
Some gusty winds will be possible with storms as well. Drier air
will begin to push in later tonight with clearing skies and expect
VFR late tonight thru Fri.
Long Term /Friday Night through Tuesday/...
As of 345 PM Thu...Not much precipitation is forecast through
Sunday as westerly downslope prevails with mostly sunny/clear
skies expected. A cold front will move into the Sunday night and
Monday with better chances for precipitation and sub VFR
conditions. Patchy fog/stratus will be possible each overnight
especially in locations that receive rainfall, otherwise VFR
conditions are expected.
&&
.MARINE...
Short term /through Fri/...
As of 215 PM Thu...Fairly tight pressure gradient will cont
southern tier in advance of shortwave thru the evening. Will cont
SCA south of Cape Hatteras thru late tonight as expect the gusty
winds will keep seas around 6 ft outer waters. W winds 10 to 15
kts early Fri with poss some gusts to 20 kts will become more SW
in the afternoon. Over northern waters seas will cont at 3 ft or
less with the offshore flow. Over srn tier think seas will be
mainly 3 to 5 feet on Fri.
Long Term /Friday Night through Tuesday/...
As of 345 PM Thu...Typical Bermuda high/inland trough pattern
will produce prevailing southwest winds mainly 10-15 KT
occasionally gusting to 20 KT through Saturday. A weak cold front
is expected to push through the waters Sat night, with winds
turning NW though remaining less than 15 kt. Winds turn back
around to w or sw Sun before another weak front drops into the
waters and becomes stationary Sun night into Mon. Winds become
east or northeast north of the front and will remain sw to the
south of the front, though winds will remain on the light side.
Seas will remain 5 feet or lower through the extended period.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory until 6 PM EDT this evening for NCZ045>047-080-
081-092>095-098-103.
MARINE...Small Craft Advisory until 5 AM EDT Friday for AMZ154-156-158.
&&
SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...JME/TL
AVIATION...RF/TL
MARINE...RF/TLHazardous weather outlook, Jul 7, 11:32 AM EST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1232 PM EDT THU JUL 7 2016
NCZ045>047-080-081-092>094-081645-
WASHINGTON-TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND HYDE-JONES-CRAVEN-
PAMLICO-
1232 PM EDT THU JUL 7 2016
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CROSS LATE TODAY AND
THIS EVENING...ISOLATED SEVERE STORMS WITH DAMAGING WINDS WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HEAT ADVISORIES MAY BE NEEDED EACH AFTERNOON THROUGH SATURDAY FOR
HEAT INDEX VALUES OF 100 TO 109 DEGREES AS A PROLONGED PERIOD OF
HOT AND HUMID WEATHER CONTINUES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ104-081645-
OUTER BANKS HYDE-
1232 PM EDT THU JUL 7 2016
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CROSS LATE TODAY AND
THIS EVENING...ISOLATED SEVERE STORMS WITH DAMAGING WINDS WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ095-098-103-081645-
CARTERET-ONSLOW-OUTER BANKS DARE-
1232 PM EDT THU JUL 7 2016
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
MODERATE RIP CURRENT RISK.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CROSS LATE TODAY AND
THIS EVENING...ISOLATED SEVERE STORMS WITH DAMAGING WINDS WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HEAT ADVISORIES MAY BE NEEDED EACH AFTERNOON THROUGH SATURDAY FOR
HEAT INDEX VALUES OF 100 TO 109 DEGREES AS A PROLONGED PERIOD OF
HOT AND HUMID WEATHER CONTINUES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ029-044-079-090-091-081645-
MARTIN-PITT-GREENE-DUPLIN-LENOIR-
1232 PM EDT THU JUL 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CROSS LATE TODAY AND
THIS EVENING...ISOLATED SEVERE STORMS WITH DAMAGING WINDS WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HEAT ADVISORIES MAY BE NEEDED EACH AFTERNOON THROUGH SATURDAY FOR
HEAT INDEX VALUES OF 100 TO 109 DEGREES AS A PROLONGED PERIOD OF
HOT AND HUMID WEATHER CONTINUES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 7, 4:07 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
507 PM EDT THU JUL 7 2016
NCZ079-090-091-072200-
GREENE-DUPLIN-LENOIR-
507 PM EDT THU JUL 7 2016
...A LINE OF APPROACHING THUNDERSTORMS WILL AFFECT NORTHERN
DUPLIN... LENOIR AND GREENE COUNTIES...
AT 505 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF SMITHFIELD TO 15
MILES NORTHWEST OF MOUNT OLIVE TO NEAR GODWIN. MOVEMENT WAS EAST AT
35 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
KINSTON...WARSAW...LA GRANGE...MOUNT OLIVE...SNOW HILL...
FAISON...PINK HILL...CALYPSO...HOOKERTON AND WALSTONBURG.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3519 7816 3518 7808 3519 7802 3515 7789
3518 7784 3538 7780 3543 7783 3557 7782
3562 7774 3562 7766 3553 7756 3552 7750
3550 7751 3538 7745 3523 7747 3524 7752
3518 7751 3501 7778 3496 7812 3497 7815
TIME...MOT...LOC 2105Z 282DEG 31KT 3560 7823 3535 7826 3521 7861
TLThunderstorm Wind, Lenoir
- When
- July 7, 5:00 PM EST
- Where
- Lenoir County, 0.89 mi NW of Kinston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.280, -77.590
Strong winds blew down a tree onto Highway 11 just northwest of Kinston.
Thunderstorm Wind, Lenoir
- When
- July 7, 5:05 PM EST
- Where
- Lenoir County, 0.89 mi NW of Kinston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.280, -77.590
Strong winds blew down power lines on Charlotte Avenue in Kinston.
Thunderstorm Wind, Pitt
- When
- July 7, 5:20 PM EST
- Where
- Pitt County, 2.82 mi W of Quinerly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.370, -77.430
Strong winds blew down a tree onto Highway 118 near Grifton.
Hail, Jones
- When
- July 7, 6:20 PM EST
- Where
- Jones County, Maysville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.900, -77.230
Dime size hail fell for several minute in Maysville.
Thunderstorm Wind, Pitt
- When
- July 7, 8:11 PM EST
- Where
- Pitt County, 1.12 mi E of Winterville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.530, -77.400
Strong winds blew down a tree onto Highway 903 in Winterville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, July 7, 2016$3.9 million · EF3 · 5 events
- Flooding and Damaging Winds in Illinois, July 7, 20161 death · 1 injured · $45,000 · 56 kt wind · 4 events
- Flash Flood and Damaging Winds in Missouri, July 7 to 8, 20161 injured · $169,000 · 52 kt wind · 24 events
- Flash Flood and Flood in Kentucky, July 7, 2016$155,000 · 74 kt wind · 10 events
- Damaging Winds in Indiana, July 7, 2016$201,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, July 7, 20163 injured · $25,000 · 56 kt wind · 17 events
- Damaging Winds in Missouri, July 7, 2016$68,000 · 65 kt wind · 3 events
- Damaging Winds and Lightning Strike in Minnesota, July 7, 2016$57,000 · 54 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, July 7, 2016$40,000 · 1.5 in hail · 9 events
- Damaging Winds in South Carolina, July 7, 201665 kt wind · 37 events
- Damaging Winds in North Carolina, July 7, 2016$30,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Colorado, July 7 to 8, 20162 in hail · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635699, 635700, 635701, 635698, 635702.